This serious form of mental confusion is rampant in our hospitals.
If you are admitted to a hospital, you’re at greater risk for a disorder that very few doctors recognize and treat appropriately… delirium.
Frightening statistic: Delirium—a condition characterized by confusion and changes in memory and emotion—affects 60% of patients age 65 and older recovering from major orthopedic surgery and 80% of intensive care unit (ICU) older patients.
What’s more, research now shows that the brain injury associated with delirium also can have significant negative effects on long-term cognitive, psychological and physical health.
Important new finding: A meta-analysis just published in The Journal of the American Medical Association found that older patients with delirium were, on average, more likely to die within 22 months… at increased risk of entering a nursing home within 14 months… and more likely to develop dementia within four years. These patients also are more likely to suffer a serious physical disability.
Equally disturbing: Up to about 60% of delirium cases go unrecognized by the patients’ doctors.
The good news: Protocols now exist to help doctors and patients’ families prevent delirium in people who are at highest risk and to detect the condition when it occurs. Various approaches to treating and reversing delirium also are now being studied.
WHAT IS DELIRIUM?
Delirium is an acute mental state that is typically characterized by a fluctuating state of confusion, inattention and disorientation. Delusions (false beliefs) or hallucinations (perceiving something that is not there) also may occur with delirium.
ARE YOU AT RISK?
Delirium is most prevalent among critically ill adults age 65 and older. At particular risk are older adults with existing cognitive impairment, such as Alzheimer’s disease or some other form of dementia, who are critically ill, undergoing major vascular surgery, such as abdominal aneurysm repair, or orthopedic surgery. Hearing or vision loss is another risk factor since this can result in diminished sensory input (a trigger for delirium).
Also at risk are people who take anticholinergic medications, such as diphenhydramine (Benadryl), paroxetine (Paxil) and amitriptyline (Elavil), on a regular basis. These drugs inhibit the neurotransmitter acetylcholine, which is crucial for memory and coherent thought. Disruption of acetylcholine production, which is already reduced in older people, contributes to the onset of delirium.
Particularly troublesome are drugs called benzodiazepines, which act on the central nervous system and are used as sedatives. These include lorazepam (Ativan), alprazolam (Xanax), chlordiazepoxide (Librium), clorazepate (Tranxene), diazepam (Valium) and oxazepam (Serax). It’s now believed that such sedatives—which are widely used for ICU patients on ventilators to keep them from “fighting” the machine—play a major role in triggering or exacerbating delirium.
For at-risk patients, a variety of stressors can nudge them into delirium. These include pain, infection, disturbed sleep patterns, dehydration or a fall. Starting a new anticholinergic drug also can trigger delirium.
Prevention focuses on doing everything possible to avoid such triggers. Steps typically include…
• Not disturbing the patient’s sleep unnecessarily.
• Preserving normal body rhythms. How: Turn lights on at 7 am and dim them at 7 pm.
• Managing pain effectively.
• Keeping the patient well-hydrated.
• Making sure that the patient’s hearing and vision aids are being used.
• Keeping the patient oriented to the time of day.
• Reducing the use of ventilators. Also: Minimizing the use of sedatives when a patient is on a ventilator.
Implementing these measures has been shown to reduce hospital-wide incidence of delirium by 60%.
Even when preventive steps are taken, delirium remains a risk. That’s why hospital staff and patients’ families need to be alert to its symptoms, which can arise over a period of just a few hours. Symptoms include…
• Sudden confusion, change in personality, disorientation and/or memory problems.
• Difficulty sleeping.
• Speech disturbances.
• Delusions (false beliefs).
• Visual and/or auditory hallucinations.
These symptoms tend to come and go, so even a brief occurrence is cause for alarm. Important: While patients with delirium may be agitated, they also can be very quiet and still be suffering from these symptoms.
Many hospitals now use a structured interview called Confusion Assessment Method (CAM) to evaluate at-risk patients. It takes only a few minutes to administer and has proven highly effective at identifying delirium when it occurs. If you think a loved one might have delirium, ask a nurse or doctor to administer the CAM interview.
If delirium is suspected, the goal is to identify and treat the medical condition, such as infection, that triggered the delirious state as soon as possible. Any aggressive and dangerous agitation that may be induced by the delirium also is treated.
Recent research: A program that involves immediately stopping all use of benzodiazepines or anticholinergic drugs and administering a very low dose of the antipsychotic medication haloperidol (Haldol) is undergoing controlled studies at Indiana University.
In addition, researchers are looking at ways to reduce the use of ventilators in ICUs. In one study, patients were taken off sedatives briefly and encouraged to breathe on their own each day to wean them off the ventilator—an approach shown to shorten time in the ICU by four days, on average, and reduce one-year risk for death by 32%.
Important to remember: Some doctors tend to focus too much on medicating the body without taking into account a drug’s effects on the brain. When it comes to delirium, the less medication, the better.